Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS State College, PA

March 16, 2025Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 16, 2025, 9:01 PM EDT for Schuylkill County, Pennsylvania. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2025, 9:01 PM EDT (01:01 UTC)
Expired
Mar 16, 2025, 9:15 PM EDT
In force
14 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Schuylkill County, PA

The radar

The Binghamton radar (KBGM), 154 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS51 KCTP 170101
SVRCTP
PAC107-170115-
/O.NEW.KCTP.SV.W.0009.250317T0101Z-250317T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
901 PM EDT Sun Mar 16 2025

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Schuylkill County in central Pennsylvania...

* Until 915 PM EDT.

* At 900 PM EDT, a severe thunderstorm was located over Tamaqua,
  moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sheppton, Tamaqua, Mary-D, Park Place, Grier City-Park Crest,
  Tuscarora, Trenton, Mcadoo, Delano, New Ringgold, Kelayres, and
  Hometown.

This includes Interstate 81 from mile markers 132 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 4068 7600 4088 7615 4092 7608 4090 7604
      4091 7600 4081 7589 4076 7579
TIME...MOT...LOC 0100Z 240DEG 60KT 4081 7597 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:49 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 16, 6:49 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
649 PM EDT Sun Mar 16 2025

.SYNOPSIS...
* A strong cold front will push east of the region late tonight.
* One cooler day on Monday will be followed by a warm up as
  ridging moves in from the west and settles overhead for mid-
  week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The threat of severe weather continues to wane across Central
PA this evening, as the main shortwave and core of strongest
winds aloft lift north of the region. Radar loop at 22Z shows a
weakened band of convection entering the Susq Valley along the
trailing low level jet and plume of anomalous pwats. Although
large scale forcing and shear has weakened, will still have to
monitor the Susq Valley for isolated severe wx the next couple
of hours. SPC mesoanalysis in this area still indicates ESRH
values of around 300m2/s2 and cape around 300 J/kg.

Latest HRRR indicates rainfall this evening could reach 1-2
inches in spots of the Middle and Lower Susq Valley, but this
should not be sufficient to cause flooding based on latest FFG
values.

Southerly wind gusts of near 40kts are still being observed
ahead of the convection across the southeast part of the
forecast area at 22Z, but expect diminishing winds later this
evening as the trailing low level jet slides east.

The actual surface cold front is just entering Warren County at
22Z and is progged to slowly push east across the forecast area
overnight, accompanied by a few lingering showers. By late
tonight, thermal profiles become cold enough for a few
orographically-driven snow showers over the NW Mtns. No accums
are expected.

NBM min temps range from the low 30s over the NW Mtns, to around
50F over the Lower Susq Valley.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A few orographic snow showers could linger until just after 12Z
Monday over the NW Mtns/Laurels Highlands. Likewise, a few rain
showers associated with the departing cold front could linger
over the eastern edge of the forecast area until around 14Z.

Surface ridging and dry air building in from the Grt Lks should
result in fair and seasonable weather the rest of Monday.
However, chilly air aloft under an upper level trough should
result in abundant stratocu. Model RH profiles support breaking
clouds from west to east during the late afternoon and early
evening, as the core of coolest air aloft exits the state.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Surface ridging building over PA will give the area a dry day
on Tuesday. Another deep low moving northeast from the Rockies
will bring another warm up by mid week.

This system will bring some showers and perhaps a storm to
the region by Thursday. Moisture more limited with this
system, thus widespread heavy rain and strong storms not as
likely as our current system today.

After this low moves northeast of our area, models show the
large scale ridge forming back over the western states late
in the week. This would support a return to cold weather as
we head into Spring.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
MVFR ceilings will persist across the Susq Valley with LLWS for
the next few hours prior to the passage of a strong cold front
with a narrow line of +SHRA/TSRA with gusty winds of 40-50 kts
possible at KIPT, and to a slightly lesser degree at KMDT and
KLNS. A several hour period of higher based, mainly VFR will
occur across the Western Half of PA through early to mid
evening.

As winds turn to the west behind the cold front, MVFR ceilings
will redevelop at BFD and JST late this evening and continue
overnight/Monday morning.

Outlook...

Mon...Windy and colder with clearing skies.

Tue...VFR with lighter winds.

Wed...VFR.

Thu...Showers overspreading the area from west to east.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Martin
AVIATION...Lambert/Bauco
Hazardous weather outlook, Mar 16, 7:02 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
702 PM EDT Sun Mar 16 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-172315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
702 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 16, 7:28 PM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
728 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Tstm Wnd Dmg     1 S Stoystown           40.09N 78.96W
03/16/2025                   Somerset           PA   Emergency Mngr

&&
Local storm report, Mar 16, 7:41 PM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
741 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Tstm Wnd Dmg     Renovo                  41.33N 77.75W
03/16/2025                   Clinton            PA   Emergency Mngr

            Roof damge to American Legion in Renovo
            Borough.

&&
Local storm report, Mar 16, 7:46 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
746 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tstm Wnd Dmg     1 W Mcalevys Fort       40.64N 77.83W
03/16/2025                   Huntingdon         PA   911 Call Center

            Trees on wires and power outages in McAlevys
            Fort.

&&

JRB
Local storm report, Mar 16, 7:47 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
747 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Dmg     Pine Grove Mills        40.74N 77.87W
03/16/2025                   Centre             PA   911 Call Center

            Multiple reports of trees and wires down.

&&

JRB
Special weather statement, Mar 16, 7:52 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
752 PM EDT Sun Mar 16 2025

PAZ057-059-063-065-170030-
York PA-Cumberland PA-Lebanon PA-Dauphin PA-
752 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAUPHIN...NORTHWESTERN
YORK...NORTHEASTERN CUMBERLAND AND NORTHWESTERN LEBANON COUNTIES
THROUGH 830 PM EDT...

At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillsburg, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dillsburg, Shiremanstown, and Siddonsburg around 755 PM EDT.
  Camp Hill, West Fairview, and New Cumberland around 800 PM EDT.
  Penbrook, Rutherford, and Paxtonia around 805 PM EDT.
  Skyline View and Linglestown around 810 PM EDT.
  Fort Indiantown Gap and Penn National Race Course around 815 PM
  EDT.
  Harper Tavern around 820 PM EDT.

Other locations impacted by this storm include City Island, Penn
State Harrisburg, Harrisburg International Airport, Messiah College,
and Franklintown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for south central
Pennsylvania.

&&

LAT...LON 4003 7707 4006 7709 4007 7713 4006 7715
      4012 7722 4031 7698 4033 7691 4035 7693
      4060 7661 4044 7635 4001 7702
TIME...MOT...LOC 2352Z 226DEG 55KT 4011 7707

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jurewicz
Special weather statement, Mar 16, 8:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
830 PM EDT Sun Mar 16 2025

PAZ058-059-170115-
Lebanon PA-Schuylkill PA-
830 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SCHUYLKILL AND NORTHWESTERN
LEBANON COUNTIES THROUGH 915 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lickdale, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Tremont and Pine Grove around 835 PM EDT.
  Pottsville, Marlin, and Friedensburg around 840 PM EDT.
  St. Clair, Mechanicsville, and Port Carbon around 845 PM EDT.
  New Philadelphia, Locust Lake State Park, and New Boston-Morea
  around 850 PM EDT.
  Grier City-Park Crest, Hometown, and Delano around 855 PM EDT.
  Mcadoo around 900 PM EDT.

Other locations impacted by this storm include Ravine, Penn State
Schuylkill, Mary-D, Park Place, and Middleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 7623 4052 7634 4049 7644 4044 7634
      4036 7645 4048 7663 4093 7614 4090 7604
      4091 7600 4080 7586
TIME...MOT...LOC 0029Z 222DEG 61KT 4048 7648

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:30 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill45 min
Mar 16, 9:16 PM EDTSpecial Weather StatementCTPYork29 min
Mar 16, 9:32 PM EDTSevere Thunderstorm WarningCTPLancaster, York43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.